Nausea

I have now completed my treatment of chemo, surgery and ending with chemo coupled with radiotherapy. This finished 23rd November 2016. I have since been back to hospital for over fluids due to being unable to eat and/or drink due to pain in my throat caused by swelllkng. I am hopefully past this but I still feel sick. I am currently taking antacid and oral suspension, gaviscon, sucraclfate and paracetamol with the occasional oral morphine.

Why do I still feel sick?

Is it any of the medicine or is this a side affect of the radiotherapy?

What can I do to stop this as it's interfering with me being able to eat. This is already compromised as all I can manage is a soft food diet.

Has anyone else had radio on their throat?

How long after was it before they could eat properly?

Should it take this long?

9 Replies

oldestnewest
  • Well done you, on getting this far. I can only speak from my own experience (Transchiatal Oesophagectomy. Pre & Post op chemotherapy).

    In my case the PPI's prescribed to help with reflux gave me very bad nausea. I stopped the PPI's and the nausea stopped, within 24 hours. To stop the reflux, I stopped eating after 19:00 in the evening and basically watched for any foods that caused reflux then avoided them.

    It is entirely possible that the radiotherapy, like the chemo causes nausea and that usually will subside with time. It is a very much a period of trial and error (or it was for me).

  • Thank you. Not on any PPI's as I have no stomach and no stomach acid. I make sure I eat sitting upright and I have last meal 4 hrs before I go to bed, plus I have a wedge pillow to support me at night time. I have appointment with oncologist tomorrow so hoping I may get some answers then.

  • Six weeks is often a period that doctors quote for things to settle down. Have things changed at all during this period? For better, or worse?

    There is not really a 'should' period in that everyone is slightly different.

    It will be a bit of trial end error, but it is feasible that it might be the side effect of medication; you could read the leaflet that comes with the Sucralfate, for instance. There might be an alternative medication that could be tried.

    I am also wondering if your stomach is emptying properly; does the nausea come and go according to meal times?

  • Thank you for answering, I have had the nausea since before taking the sulfracate but I think maybe some of it is all in my head and an aversion to taking any medicine now after going through chemo. I seem to get it after taking any medication even just thinking about taking medication and also after doing any sort of exercise can bring nausea on. So nothing to do with food. Got appointment with hypnotherapist turpesday, thoping they may be able to help. Also appointment with oncologist tomorrow so will ask them to change my anti sickness tablets. Between both of them I am hoping I can combat the nausea and help me take my medication better.

  • You say some of it might be in your head, but it is still in your head for a reason, and the hypnotherapist might be able to help because to some extent your reaction and anticipation of what will happen when you take food might indeed be linked. These things can gnaw away at the quality of enjoyment of eating.

  • Hi I didn't have radiotherapy but was still being sick for a few months after chemo. Foods eaten whilst on chemo made me heave. I would stop morphaine as this also has side effects. Every thing has settled down now and I am able to eat most food again. I think it is also physcological as you worry if things are going to get stuck. Memories of the treatment you have been through. I hope it gets better. Debbie

  • Kiddy, thank you. I have changed my anti sick meds again, touch wood the nausea has eased & so has the discomfort. I am still eating soft foods as I do not want to irritate the wound but fingers crossed I seem to have gotten over this blip. Let's hope it continues.

  • I felt sick after radiotherapy and then the nausea went away for a while. After suregery it came back. I now use Stemetil or Procalm every day. I tried Maxalin but it didn't work. I can now eat relatively normally and have put in 5 kg since IL. Sometimes I need to drink Coke when I swallow it helps the food down. Quite ironic as I don't like soft drinks, especially Coke, I'm getting used to it in small quantities but it tastes like disinfectant. I still get pain around the scar sure, but like the way Harry Potter describes the pain around his scar when Voldemort is around. Not sure what to do about that. The worst side affects I have suffered are memory loss and what feels like arthritis.

  • HDMIBENQ,

    I hope the nausea will eventually go but until then I think the new tablets are helping, for the moment anyway.

You may also like...